Oklahoma, 2008

Damaging Winds in Oklahoma, August 5, 2008

August 5, 2008 · NWS OUN · 3 events in 1 county or zone

Isolated thunderstorms developed during the late afternoon. Large differences between the temperature and dew point at the surface caused much of the precipitation to evaporate before reaching the ground, which led to severe downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated thunderstorms developed during the late afternoon. Large differences between the temperature and dew point at the surface caused much of the precipitation to evaporate before reaching the ground, which led to severe downburst winds. Severe wind gusts were reported at the Alva mesonet site, with a peak gust of 71 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 5, 2:39 PM CST, 41 minutes earlier.

Area forecast discussion, Aug 5, 2:39 PM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CDT TUE AUG 5 2008

.DISCUSSION...
WILL ALLOW HEAT ADVISORY TO EXPIRE AT 7 PM AS SEVERAL DAYS OF
COOLER TEMPERATURES ARE EXPECTED ACROSS THE FA. 24-HR TEMPERATURE
CHANGES ARE RUNNING 3 TO 5 DEGREES COOLER ACROSS MOST AREAS EARLY
THIS AFTERNOON. EXPECT HIGHS WILL BE EVEN COOLER WEDNESDAY AS
EDOUARD CONTINUES TO MOVE NORTHWEST AND WEST INTO CENTRAL TEXAS.
MAY SEE A FEW SHOWERS OR STORMS FORM NEAR SURFACE BOUNDARY ACROSS
SOUTHERN KANSAS THIS AFTERNOON SO WILL ADD IN LOW POPS ACROSS FAR
NORTHWEST OKLAHOMA FOR THIS EVENING. EXPECT MORE CLOUD COVER
ASSOCIATED WITH EDOUARD WEDNESDAY WITH ISOLATED SHOWERS OR STORMS
ACROSS WESTERN NORTH TEXAS DURING THE AFTERNOON.

12Z ECM AND GFS ARE MORE SIMILAR IN THE OVERALL LONG WAVE
PATTERN BY 00Z FRIDAY.  AS UPPER RIDGE BUILDS OVER THE ROCKIES
AND EASTERN TROUGH DEVELOPS...SHOULD HAVE A DECENT CHANCE OF
SHOWERS AND THUNDERSTORMS DEVELOPING MAINLY THURSDAY INTO THE
DAY FRIDAY.  FOR NOW WILL GO WITH THE SLIGHTLY FASTER FRONTAL
MOVEMENT OF THE GFS. MAY SEE ANOTHER CONVECTIVE SYSTEM INFLUENCE
THE AREA SUNDAY INTO MONDAY AS ANOTHER WAVE MOVES ACROSS THE CENTRAL
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  96  70  91 /   0   0  10  30
HOBART OK         76  95  71  91 /   0   0  10  30
WICHITA FALLS TX  74  94  72  92 /   0  10  20  30
GAGE OK           70  98  66  88 /  20   0  10  40
PONCA CITY OK     77  96  71  88 /   0  10  30  30
DURANT OK         73  93  71  91 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR OKZ005>008-010>013-
     015>020-022>032-035-037>048-050>052.

TX...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR TXZ085-086-088>090.

&&

SIX
Hazardous weather outlook, Aug 5, 10:45 AM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT TUE AUG 5 2008

OKZ004>048-050>052-TXZ083>090-061200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1145 AM CDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS FAR
SOUTHEAST OKLAHOMA AND AGAIN LATE TONIGHT ACROSS PORTIONS OF WESTERN
NORTH TEXAS.

DISCUSSION...
AN ISOLATED THUNDERSTORM OR TWO MAY OCCUR ACROSS FAR SOUTHEAST
OKLAHOMA AS DAYTIME HEATING COMBINES WITH INCREASING LOW AND MID
LEVEL MOISTURE FROM EDOUARD.

MOISTURE FROM EDOUARD WILL APPROACH NORTH TEXAS AND THE RED RIVER
VALLEY LATE TONIGHT. THIS MAY RESULT IN ISOLATED THUNDERSTORMS
ACROSS PORTIONS OF WESTERN NORTH TEXAS. SEVERE WEATHER IS VERY
UNLIKELY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 6.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...20 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY REMAINS IN EFFECT FOR ALL BUT FAR WESTERN OKLAHOMA
AND A SMALL PART OF WESTERN NORTH TEXAS THROUGH EARLY THIS EVENING.
PLEASE REFER TO THE LATEST ADVISORY FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
ON WEDNESDAY...WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER
WESTERN NORTH TEXAS AND FAR SOUTHERN OKLAHOMA AS MOISTURE FROM
EDOUARD SPREADS NORTHWARD FROM CENTRAL TEXAS. ALSO...A WEAK COLD
FRONT WILL APPROACH NORTHERN OKLAHOMA LATE WEDNESDAY...WHICH MAY
PROVIDE A FOCUSING MECHANISM FOR ISOLATED STORMS. ON THURSDAY...THE
COLD FRONT IS EXPECTED TO MOVE SOUTHWARD OVER THE REGION...POSSIBLY
REACHING THE RED RIVER VALLEY BY FRIDAY MORNING. ALONG WITH LESS HOT
CONDITIONS...SCATTERED THUNDERSTORMS WILL LIKELY ACCOMPANY THE
FRONTAL BOUNDARY. THERE ARE STILL INDICATIONS THAT NORTHWESTERLY
MID-LEVEL WINDS MAY BECOME ESTABLISHED THIS WEEKEND AND EARLY NEXT
WEEK. IF THIS OCCURS...THUNDERSTORM CLUSTERS THAT FORM OVER THE
CENTRAL HIGH PLAINS COULD AFFECT THE REGION LATE THIS WEEKEND AND
EARLY NEXT WEEK.

OTHER HAZARDOUS WEATHER...
WITH INCREASED MOISTURE OF THE REGION...ALONG WITH SLIGHTLY COOLER
AIR BEHIND THE MENTIONED FRONT...WE SHOULD SEE AN END TO THE
WIDESPREAD TRIPLE-DIGIT HEAT. HIGH TEMPERATURES IN THE 90S ARE STILL
EXPECTED...BUT EXCESSIVE HEAT CONDITIONS ARE NOT EXPECTED.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
WEDNESDAY.

11/30

In the hours before

Special weather statement, Aug 5, 3:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
406 PM CDT TUE AUG 5 2008

OKZ005-006-052130-
WOODS OK-ALFALFA OK-
406 PM CDT TUE AUG 5 2008

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA AND WOODS COUNTIES.

A FEW THUNDERSTORMS ALONG A LINE LOCATED FROM 4 MILES NORTHWEST OF
CAPRON TO 5 MILES SOUTH OF DACOMA AT 406 PM CDT MAY PRODUCE GUSTY
WINDS TO 40 MPH. THE LINE WAS NEARLY STATIONARY. MOST OF THESE
SHOWERS WILL EVAPORATE BEFORE REACHING THE GROUND.

WR

The radar

The Vance AFB radar (KVNX), 53 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Woods

When
August 5, 3:20 PM CST
Where
Woods County, 7 mi SSW of Alva
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.706, -98.718

Thunderstorm Wind, Woods

When
August 5, 3:25 PM CST
Where
Woods County, 7 mi SSW of Alva
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.706, -98.718

Thunderstorm Wind, Woods

When
August 5, 3:40 PM CST
Where
Woods County, 7 mi SSW of Alva
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
36.706, -98.718

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyWarnings in Oklahoma, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111227, 111228, 111230.